baby aspirin 81 mg, stopping aspirin, keep cancer from spreading, coated aspirin, stop taking aspirin

Familiarity breeds contempt, as the saying goes. Sometimes we think familiarity simply breeds a lack of caution. How could anything as ubiquitous as plain old aspirin be responsible for serious consequences? Even if people recognize that aspirin can be hard on the digestive tract and choose coated aspirin instead, they may not avoid problems. One couple discovered this the hard way.

Consequences of Coated Aspirin:

Q. My husband collapsed, unconscious, due to severe internal bleeding. He’d been taking two full-strength aspirin tablets as needed, on the advice of his doctor.

I was trying to protect his stomach, so I bought him enteric-coated aspirin. That just took the damage further down the digestive tract.

Had he been taking regular aspirin, he might have felt pain and distress in his stomach before he developed a bleeding ulcer. In that case, he probably would have seen the doctor before losing so much blood internally.

He received two pints of blood upon his arrival in the ER. I will never let him take enteric-coated aspirin again. It’s a wonderful drug, but like all drugs, it carries risks.

Coated Aspirin and the Small Intestine:

A. Doctors have long worried that aspirin might cause stomach or duodenal ulcers. Even low-dose aspirin is capable of irritating the digestive tract, resulting in a bleeding ulcer. In recent years, gastroenterologists have found that aspirin can also damage the small intestine (Endo et al, Journal of Gastroenterology, April 2015).  Enteric-coated aspirin might be riskier in this regard than ordinary buffered aspirin.

Does Coating on Aspirin Slow Its Action?

Another reader was concerned about coated aspirin being slower to act that ordinary uncoated aspirin:

Q. My doctor has recommended that I take enteric-coated aspirin to protect my heart without damaging my stomach. I have recently read that coated aspirin doesn’t always protect the heart as well as regular aspirin. Would I be safer buying low-dose chewable aspirin?

A. The study you are referring to was published in the journal Circulation (Jan. 22, 2013). Researchers gave 400 volunteers either immediate-release regular strength aspirin or a similar dose of enteric-coated aspirin.

Some of the people taking coated aspirin had a much delayed anti-clotting response. This may not matter for daily aspirin users, because eventually the level evens out. Doctors may recommend uncoated or chewable aspirin for people who suspect a heart attack in progress.  That may be the only way to get the aspirin to work quickly.

 Regular aspirin use has also been shown to reduce the risk of several different cancers.  That doesn’t mean it is without risk. Aspirin users are more susceptible to ulcers as well as digestive tract irritation.  Aspirin use may also increase the risk of macular degeneration.  Balancing benefits and risks of aspirin will be very individual and potentially complicated.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Torrence
    Boardman, Ohio
    Reply

    Yes Aspirin is good for you…No Aspirin is NOT good for you…Yes Aspirin is good for you…no Aspirin is NOT good for you…Yes Aspirin is good for you…No Aspirin is NOT good for you!!!!!! Does anybody get the picture????????

  2. Marie
    Reply

    In the 1970s we had an old-fashioned doctor who seldom prescribed prescription drugs. If we had a cold, he recommended crushing two aspirin between two spoons, sprinkling the powder over ice and pouring 7up over the ice. He said to drink that 3 times a day until the cold was gone.

    Sprite doesn’t work as well as 7up but when that’s what is available, I use it. When Alka-Seltzer came up with a product for colds, I knew it was the same thing as our former doctor’s remedy. When coated aspirin came out, I tried to crush the aspirin, but couldn’t. I had to do a lot of shopping before I found uncoated aspirin at a dollar store.

    Now, I buy two bottles at the start of winter, just in case they stop carrying them. That remedy works as well as anything for fighting a cold.

  3. Roxanne
    Reply

    I am taking a full strength Aspirin on recommendation from my heart doctor. Suffering from a dry burning mouth. Is this the reason?

  4. Abigail
    NW
    Reply

    Thank you for this article. Fascinating to learn of damage to lowr part of digestive tract with enteric coated pproducts.

    The blue-label Kaopectate is a subsalicilate. Do the same concerns apply to this product?

  5. JOE
    FL
    Reply

    How about the use of powder aspirin?

  6. Darlene D. B.
    California
    Reply

    Even though I have thin skin and blood. The smallest bump often results in ugly large and mostly permanent black and blue blotches on my arms (senile purpupra). My doctor recommended that I take a small aspirin daily. to help offset a shrinking aorta valve.

    Sure enough, those tiny aspirin add to the blue blotches. Since alcohol also thins the blood (My plastic surgeon cautioned me not to take aspirin or anything alcoholic before surgery). Why not a small glass of red wine at night in lieu of the aspirin?

    I’m 81 and in quite nice physical shape; working out in the water several days a week, walking two dogs several times a day, widowed with a wonderful new romantic man (seven years younger) in my life. With your announcement that aspirin may contribute to macular degeneration, I’m tempted to skip the aspirin.

    I’m not on much other medication I take a statin each night to mollify my doctor (along with that little aspirin and then 1/2 a maxide to keep my blood pressure in check). I suspect that a marvelous romantic life helps greatly with the blood pressure.issue.

  7. vitdweeb
    Reply

    People act as if aspirin has a direct mechanical iritant affect on stomach lining. To my knowledge it is a blocking affect on COX enzymes which are necessary for the scummy protective coating to form in the stomach . Therefore enteric coating has no affect except to slow absorption and possibly to release phthalate. If one is suspecting an ensuing heart attack, they better chew the aspirin to quickly release the ASA.

  8. W
    Reply

    I’ve read that aspirin can cause macular degeneration. Also, my mother took an aspirin every day and she had this very bad when she died several years ago.
    Is there an alternative for a person that appears to have had micro strokes according to the doctor?

  9. Jan
    winston-salem, nc
    Reply

    All forms of aspirin, regardless of type or dose, need to be taken with a FULL GLASS OF WATER so that the aspirin does not dissolve in the esophagus and cause erosion/ulceration there, as well as heartburn.

  10. P.M.
    VA
    Reply

    My husband and I try to avoid drugs except in emergencies but I was glad to see this article as I just bought enteric coated aspirin to use occasionally as needed. I am now having second thoughts and may throw it out thanks to your article. Several years ago after a family member had a stroke, I bought several packets of powdered aspirin online from UrgentRx called Critical Care Aspirin To-Go to use in case one of us starts having stroke.

    At that time, I did not know if emergency responders or emergency rooms here had the drug to immediately open blood vessels, so I decided we had to protect ourselves. Don’t remember the name of the drug recommended to administer immediately when someone is having a stroke, but hope all first responders, not to mention emergency rooms, now use the drug.

  11. Emory T
    Reply

    Read that coated aspirin may go too far into the digestive track before dissolving. As recommended by my doctors, I changed to two 81mg uncoated aspirin one in AM and one in PM, chewed and followed with a glass of water.

    My aspirin bottles state that a full glass of water be taken with the aspirin.

    Recommend that all oral medication be separated by at least an hour from consuming Metamucil or Bran Buds – which I have taken/eaten daily for almost 50 years. The doctor who recommended the daily bran is also still living.

  12. Rosanna
    Georgia
    Reply

    I have GERD and a hiatal hernia. My doctor recommended a coated baby aspirin every day for heart health. After two weeks I started having pain in my digestive tract. I stopped the aspirin and will never take it again.

  13. N. J.
    North Carolina
    Reply

    I used to have incredible stomach pain after taking Aspirins, mostly after about 3-4 hours. It was almost unbearable. I stopped taking it. I ate a lot of okra and brewed my own ginger Kombucha. After a couple of months I took Aspirin again (81 mg). I never had a problem ever since!

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.